A while back I posted (railed, actually) about an incredibly insensitive pharmacist who declared that bipolar women my age quite often committed suicide because their medications quit working. Well, it seems that has come back to bite me...the 'quit working' part, anyway. Last summer/fall I developed Parkinsonian symptoms...tremor, primarily, but also dizziness, confusion, memory loss, hesitation, etc. My doctor suspected the Abilify so we tapered that off and increased the Lithium. I wasn't sleeping so I was prescribed Lunesta. A short time after that I developed Tardive Dyskinesia...my tongue and jaw would not stay still. It affected my speech and eating...not to mention my appearance...and eventually affected my ability to swallow. Then came the bitter tongue, dry mouth, and metallic taste. Blood tests revealed that my lithium level was 1.2...within published therapeutic range, but way too high for me. We lowered my dose of lithium and that helped the metallic taste. We lowered it some more and added Mirapex to help with the other symptoms.
Long story short, everything got better...for a while. I stopped the Lunesta. It had quit working and apparently caused the bitter tongue. But everything is back...Parkinsonian symptoms, slightly improved, tongue/jaw movement, dry mouth...and because I am on a lowered dose of Lithium, I'm cycling. Some days I can't sit still and build 2-full page to-do lists, cleaning house all day; Other days, I'm so uncomfortable and foggy headed I just stand in the middle of the room and stare into space.
That is when I start wondering, "What is my life?" I feel miserable, I don't want to be around anybody, everything tastes bad,... On 'good' days I devise plans of attack. Because I have lost 15 lbs. from not eating much (everything tastes bad and eating is difficult) I have decided to continue the trend by walking and eventually running. I have decided that I want to run before I die; If not now, when? Well, one week into the 7-week training plan, I develop sciatica. Have I mentioned that I also have Fibromyalgia?
Another area for attack is my house. When I was happily on Abilify, I wasn't paying too much attention to the state of things. Without the happy-filter, I see how much needs to be done...hence the two pages of to-do's ...and that's just to get started.
In unrelated matters, I had a molar filled and the dentist owned up to lacerating my gum and hyper-extending my jaw joint. I have been on Ibuprofen for days, which increases my blood lithium levels, which exacerbates my adverse side effects. To top it off, my sewer backed up into the basement and there is 10-inches of snow on the ground. I'M READY FOR SPRING in oh, so many ways!!
Thoughts of suicide? Oh, they have been there. I know how I would do it and I have even told my doctor and therapist. I really have nothing more to say about that. I don't want to prove that pharmacist right nor do I want to devastate my children. So I continue to work with my doctors, try to exercise and eat right, take the current collection of meds, meditate/nap, and read for inspiration...except when I stand in the middle of the room and stare into space.
This post is probably not going to help anybody beyond letting you know that I understand. Let me know if you want to chat.
I am not an expert on bipolar disorder... I just live with it. This is my blog of hope and encouragement.